Alert archive / Nebraska / Tornado Warnings in 2022

Tornado Warning 6, NWS Hastings, NE

April 29, 2022York County, Nebraska

NWS Hastings, NE issued this tornado warning at Apr 29, 2022, 7:24 PM CDT for York County, Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2022, 7:24 PM CDT (00:24 UTC)
Expired
Apr 29, 2022, 7:45 PM CDT
In force
21 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County York County, NE

The radar

The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 2:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

893 
WFUS53 KGID 300024
TORGID
NEC185-300045-
/O.NEW.KGID.TO.W.0006.220430T0024Z-220430T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
724 PM CDT Fri Apr 29 2022

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Central York County in east central Nebraska...

* Until 745 PM CDT.

* At 724 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located over
  York, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Waco around 735 PM CDT.

This includes Interstate 80 between mile markers 348 and 365.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4074 9768 4092 9774 4103 9737 4078 9737
TIME...MOT...LOC 0024Z 254DEG 42KT 4086 9762 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Thies
2 follow-up statements
978 
WWUS53 KGID 300032
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
732 PM CDT Fri Apr 29 2022

NEC185-300045-
/O.CON.KGID.TO.W.0006.000000T0000Z-220430T0045Z/
York NE-
732 PM CDT Fri Apr 29 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN
YORK COUNTY...

At 732 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Waco, or near York, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Waco around 735 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Thayer.

This includes Interstate 80 between mile markers 354 and 365.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4075 9758 4095 9763 4103 9737 4078 9737
TIME...MOT...LOC 0032Z 253DEG 41KT 4086 9751 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Thies
380 
WWUS53 KGID 300044
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
744 PM CDT Fri Apr 29 2022

NEC185-300053-
/O.EXP.KGID.TO.W.0006.000000T0000Z-220430T0045Z/
York NE-
744 PM CDT Fri Apr 29 2022

...THE TORNADO WARNING FOR EASTERN YORK COUNTY WILL EXPIRE AT 745 PM
CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CDT for east central
Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for
York County.

LAT...LON 4075 9758 4095 9763 4103 9737 4078 9737
TIME...MOT...LOC 0043Z 270DEG 42KT 4089 9736 

$$

Thies

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Apr 29, 7:06 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 29, 7:06 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
706 PM CDT Fri Apr 29 2022

.DISCUSSION...(This evening through Friday)
Issued at 443 PM CDT Fri Apr 29 2022

As expected, mid/upper level negatively tilted trough moving into
the central Plains. Surface low will track east across northern
Kansas with the triple point close to the state line of
Nebraska/Kansas. SPC meso-analysis indicates CAPE of 3000+ near
the warm front and deep layer shear of 40 KTS. Elevated 0-500 m
SRH is near 300 m2/s2 or higher according to the WOF hi-res
model, pointing toward a greater tornado threat in this area after
5 PM, with most severe weather activity heading east/northeast of
the CWA this evening by 9 PM or so.

Wrap around moisture is expected on the backside of a mid-level
closed low developing in the base of the aforementioned trough for
overnight tonight into Saturday. Pressure gradients will be very
tight, with a High Wind Warning being warranted. High winds may be
strong enough to have a slightly earlier start time to the
current 12Z/7AM CDT start time. ECMWF wind gusts and hi- res
models indicate that the high wind warning may not be quite far
enough east on the Nebraska side, especially north of Interstate
80. Strong cold air advection will keep the trend of lowering
temperatures with highs only in the 50s for most of the Nebraska
side, and 60s in north central Kansas.

We head into a cool and wet pattern for the rest of the
forecast as progressive flow introduces more waves of energy for
the remainder of the forecast. Monday, and Wednesday through
Friday look like the main periods of potentially wet weather.

For now, the closest we might come to severe weather potential
would be Monday afternoon, but latest ensembles would keep most
severe potential south/southeast of the CWA.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 648 PM CDT Fri Apr 29 2022

Difficult forecast for especially the first few hours as
convection is playing havoc on determining ceilings and
visibility. Wind shift to the west/northwest occurred earlier than
forecast. Also, wind speed behind the front will be stronger
earlier. Would not be surprised to see wind gusts from the
northwest close to 50 KTS at time Saturday morning, especially
between 12Z and 18Z. Wind sensors in KEAR are out, so going with
local HAM reports from KEAR area for wind direction and speed for
the short term forecast this evening, and with hi-res models
after 06Z. Generally, ceilings will lower within MVFR category.
Wind speeds will increase late tonight and into Saturday as
pressure gradients will be tight and mixing up to 750 mb will be
possible, helping to transfer near 45 KT wind speeds to the
surface.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 1 AM Saturday to 1 AM CDT Sunday for
     NEZ039>041-046>049-060>064-072>077-082>087.

KS...High Wind Warning from 1 AM Saturday to 1 AM CDT Sunday for
     KSZ005>007-017>019.

&&

DISCUSSION...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Apr 29, 7:22 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
722 PM CDT Fri Apr 29 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
722 PM CDT Fri Apr 29 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Severe weather is expected to move east across much of south
central Nebraska and north central Kansas this evening.
Portions of the area are included in a moderate risk for severe
weather with much of the rest of the area in an enhanced risk.

Most of the storm activity will exit the outlook area by 10 or 11
PM. The main hazard will be damaging wind gusts over 75 mph and
large hail in excess of 2 inches in diameter. Tornadoes are also
possible, especially before 9 PM. All of the storms will
generally move from southwest to northeast at speeds of 40 mph or
greater. There is also a risk of isolated flooding, especially for
areas which received significant rainfall Thursday night.

Finally, as thunderstorms exit the area, a High Wind Warning is in
effect starting at 1 AM tonight as strong northwest winds will
increase behind the exiting cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A High Wind Warning is in effect for the entire outlook area
Saturday and Saturday evening. Sustained speeds of 30 to 40 MPH
appear likely Saturday, accompanied by gusts of 60 MPH. A few
gusts may be even stronger.

A lingering thundershower is possible Saturday morning before 10
AM along and north of a line from Lexington to Hebron, Nebraska.
Additional chances for thunderstorms enter the picture Sunday
night after midnight, Monday and Monday evening, and again
Wednesday afternoon and night, and also Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of large
hail, strong thunderstorm winds or localized flooding that might
occur overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Local storm report, Apr 29, 7:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
706 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     7 WSW NELSON            40.15N 98.19W
04/29/2022  M64 MPH          NUCKOLLS           NE   MESONET

&&
Local storm report, Apr 29, 7:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
707 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     4 NE FAIRFIELD          40.47N 98.05W
04/29/2022  M58 MPH          CLAY               NE   MESONET

&&
Local storm report, Apr 29, 7:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     6 WSW BELOIT            39.44N 98.21W
04/29/2022  M71 MPH          MITCHELL           KS   MESONET

&&
Local storm report, Apr 29, 7:13 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
713 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     3 N TIPTON              39.38N 98.46W
04/29/2022  M69 MPH          MITCHELL           KS   MESONET

&&
Local storm report, Apr 29, 7:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
714 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     1 N CLAY CENTER         40.53N 98.06W
04/29/2022  M66 MPH          CLAY               NE   MESONET

&&
Local storm report, Apr 29, 7:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 NW ORD                41.62N 98.95W
04/29/2022  M64 MPH          VALLEY             NE   MESONET

            NEBRASKA MESONET SITE.

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:09 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Fillmore, Nuckolls, Thayer, York51 min
Apr 29, 7:13 PM CDTTornado WarningGIDClay, Fillmore, Thayer32 min
Apr 29, 7:15 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDClay, Fillmore, Hamilton, Merrick, Nance, Polk and 1 more45 min
Apr 29, 8:00 PM CDTSpecial Weather StatementGIDFillmore, Polk, York15 min

Nearby

Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.